In my last entry I state incorrectly that ADHD stimulant medications caused tics and sometimes Tourette’s syndrome. My source was unreliable and I have since learned that those medications don’t cause the disorder or the tics, but they can uncover a predisposition to it. And surprisingly, a large number of boys with ADHD do develop tics and sometimes Tourette’s.
Anyway...I just wanted to clear that up first.
We have been researching and discussing the situation with Ben’s medications with very heavy hearts. I wonder many times each day why my sweet boy has to suffer with this troublesome affliction. Regardless of why, the fact remains that he does.
He has been medication free for nearly a week now and it has been a difficult week on everyone. Luci’s potty training efforts (she was nearly 100%) have gone backward, Gavin is highly irritated and distracted, and Ben is, well, he is all over the place emotionally and physically. I don’t think anyone who has never parented a child with severe ADHD can comprehend what it is like to parent and child who’s symptoms are not under control. During my researching and attempts to understand Ben I came across a comment made by an adolescent who suffers with ADHD. He said that having ADHD is like walking around with a tray of marbles and the tray has no sides so the marbles are rolling off everywhere and every time you move the tray to compensate for one, the others start rolling off the other side. It is a continuous battle to manage the things being input and output by your senses. Can you imagine? This analogy is quite revealing and you can see Ben’s struggles with his “marbles” in every aspect of his day now that he is off of medication. This is a handwriting assignment that he did last week, while still on Adderall:
And this one is a handwriting assignment done this week:
You can clearly see that he is very unorganized and all over the place. It took him less than 5 minutes to complete the first one you see, it was completed quietly and he was proud of it when he was finished. The second one too him over 45 minutes. It involved breaking two pencils, numerous pencil leads, and tears telling me how much I must hate him to make him do this boring work. It has been this way all week.
Statistics show that children who suffer from ADHD and whose symptoms are not properly managed grow up to be teenagers who self-medicate in order to feel better. Statistics also show that those whose symptoms aren’t properly managed grow up with social stigma and awkward relationships.
So, the decision to NOT medicate is a difficult one to make considering that it affects us all as a family and Ben as an individual. I had a telephone conference with Ben’s doctor yesterday and she was able to reassure us about the side effects of Strattera. She said that at Ben’s age we would be able to tell quickly if there were any negative side effects and we could immediately stop taking the medication. The main concern with the medication is with older adolescents who are more able to hide their feelings. At Ben’s age, he is an open book and we can gauge pretty quickly when something is amiss with him. So, we are proceeding--with caution--with the medication. It will take at least two weeks to determine if it works for his symptoms, unlike the stimulants which worked right away. We also are going to be looking into other factors that could be contributing to the behavior. Our doctor is not particularly fond of the notion that diet and exposure to certain chemicals can cause or contribute to ADHD, but she has given the go ahead and said it can’t hurt to try. We are considering the Feingold program or something similar. Feingold’s supporters indicate a 90% success rate so we think it might be worth a try.